Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 175, NWS Tulsa, OK

May 6, 2009LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 6, 2009, 12:54 AM CDT for LeFlore County, Oklahoma. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2009, 12:54 AM CDT (05:54 UTC)
Expired
May 6, 2009, 1:46 AM CDT
In force
52 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 80 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 1:05 AM CDTHAIL 0.882 E Muse, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 11:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 060554
SVRTSA
OKC079-060700-
/O.NEW.KTSA.SV.W.0175.090506T0554Z-090506T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1254 AM CDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 200 AM CDT

* AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR WHITESBORO...MOVING EAST AT
  35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITESBORO...
  MUSE AND BIG CEDAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3465 9494 3469 9494 3469 9499 3485 9498
      3473 9445 3451 9445 3450 9446 3450 9462
TIME...MOT...LOC 0554Z 288DEG 32KT 3474 9491

$$
3 follow-up statements
000 
WWUS54 KTSA 060602
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
102 AM CDT WED MAY 6 2009

OKC079-060700-
/O.CON.KTSA.SV.W.0175.000000T0000Z-090506T0700Z/
LE FLORE OK-
102 AM CDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHERN LE FLORE COUNTY...

AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR WHITESBORO...MOVING
EAST AT 35 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MUSE AND BIG
CEDAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3464 9491 3471 9492 3480 9486 3473 9445
      3451 9445 3450 9446 3450 9462
TIME...MOT...LOC 0603Z 288DEG 32KT 3471 9482

$$
000 
WWUS54 KTSA 060619
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
119 AM CDT WED MAY 6 2009

OKC079-060700-
/O.CON.KTSA.SV.W.0175.000000T0000Z-090506T0700Z/
LE FLORE OK-
119 AM CDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN LE FLORE COUNTY...

AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BIG CEDAR TO 7 MILES SOUTH OF BIG CEDAR...MOVING EAST
AT 35 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3459 9482 3477 9468 3473 9445 3451 9445
      3450 9446 3450 9462
TIME...MOT...LOC 0620Z 288DEG 32KT 3469 9458 3455 9467

$$
000 
WWUS54 KTSA 060646
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
146 AM CDT WED MAY 6 2009

OKC079-060655-
/O.CAN.KTSA.SV.W.0175.000000T0000Z-090506T0700Z/
LE FLORE OK-
146 AM CDT WED MAY 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LE FLORE COUNTY
IS CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN WILL STILL BE POSSIBLE 
WITH ADDITIONAL THUNDERSTORM DEVELOPMENT OVER SOUTHERN LE FLORE
COUNTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT.

LAT...LON 3459 9482 3477 9468 3473 9445 3451 9445
      3450 9446 3450 9462
TIME...MOT...LOC 0645Z 288DEG 32KT 3462 9433 3448 9442

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:45 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 5, 11:45 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1145 PM CDT TUE MAY 5 2009

...AVIATION...

.DISCUSSION...
CEILINGS AND VISIBILITIES WILL LOWER TO IFR AT ALL TAF SITES
OVERNIGHT AND REMAIN THERE THROUGH MID MORNING BEFORE SHOWING
IMPROVEMENT. VFR CONDITIONS WILL RETURN BY LATE WEDNESDAY
AFTERNOON OR EVENING. SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A
FEW MORE HOURS AT ALL SITES EXCEPT KTUL AND KRVS.

&&

.PREV DISCUSSION... /ISSUED 855 PM CDT TUE MAY 5 2009/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
THIS EVENING NORTH OF A STATIONARY BOUNDARY
NEAR THE RED RIVER WITH THE AID OF A MID-LEVEL
SHORTWAVE MOVING ACROSS THE SOUTHERN PLAINS.
THIS ACTIVITY IS EXPECTED TO DIMINISH AROUND
MIDNIGHT AS THE SHORTWAVE MOVES EAST OF THE
AREA. HOWEVER...ADDITIONAL THUNDERSTORMS
WILL BE POSSIBLE AFTER MIDNIGHT AS ISENTROPIC
LIFT CONTINUES NORTH OF THE FRONTAL BOUNDARY
AND THE LOW LEVEL JET INTENSIFIES. SOME OF
THE STORMS COULD BE STRONG TO SEVERE AS
ELEVATED INSTABILITIES BECOME MORE FAVORABLE.
LARGE HAIL WILL BE THE MAIN CONCERN. HEAVY RAIN
WILL ALSO BE A CONCERN AND SINCE THE GROUND IS
ALREADY SATURATED FLASH FLOODING WILL ALSO BE
POSSIBLE. THEREFORE...THE FLASH FLOOD WATCH
WILL REMAIN IN PLACE FOR PORTIONS OF NORTHWEST
ARKANSAS AND EASTERN OKLAHOMA THROUGH 7 AM.

HAVE ONLY MADE SOME MINOR ADJUSTMENTS TO POPS
FOR TONIGHT. OTHERWISE...FORECAST LOOKS TO BE
ON TRACK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ065-
     OKZ066-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ010-ARZ011-ARZ019-
     ARZ020-ARZ029.

&&

AVIATION...05
Hazardous weather outlook, May 5, 7:30 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
730 PM CDT TUE MAY 5 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
730 PM CDT TUE MAY 5 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.

HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS CONTINUE ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS EVENING NORTH OF A STATIONARY FRONT
THAT IS LOCATED JUST SOUTH OF THE RED RIVER IN NORTH TEXAS.
AN UPPER LEVEL DISTURBANCE IS ALSO AIDING IN THE DEVELOPMENT OF
THESE THUNDERSTORMS. THIS ACTIVITY IS EXPECTED TO LAST TO AROUND
MIDNIGHT. THESE THUNDERSTORMS WILL HAVE THE CAPABILITY TO
PRODUCE BRIEF HEAVY RAINS THAT COULD CAUSE FLOODING OF LOW LYING
AREAS. SMALL HAIL AND BRIEF GUSTY WINDS WILL ALSO BE POSSIBLE
WITH THIS ACTIVITY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
AFTER MIDNIGHT ESPECIALLY ACROSS SOUTHEAST OKLAHOMA IN THE
VICINITY OF THE FRONTAL BOUNDARY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE WEATHER PATTERN WILL REMAIN UNSETTLED INTO EARLY NEXT WEEK
AS SURFACE FRONTAL BOUNDARIES LINGER IN THE AREA AND A SERIES OF
UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. THE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS WILL BE HIGHEST THURSDAY
INTO FRIDAY AS THE AIRMASS ACROSS THE AREA BECOMES INCREASINGLY
UNSTABLE AS A WARM FRONT MOVES NORTH OF THE AREA IN ADVANCE OF A
COLD FRONT THAT WILL MOVE THROUGH FRIDAY NIGHT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 5, 8:12 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
812 PM CDT TUE MAY 5 2009

OKZ074>076-060145-
HASKELL OK-LATIMER OK-LE FLORE OK-
812 PM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN HASKELL...NORTHERN LE FLORE AND NORTHEASTERN LATIMER

AT 812 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF LEQUIRE...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MCCURTAIN...LEQUIRE...
KINTA...KEOTA...PANOLA...RED OAK...POTEAU...FANSHAWE...WISTER...SHADY
POINT...MILTON...PANAMA...BOKOSHE AND COWLINGTON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3532 9469 3498 9457 3491 9524 3521 9529
TIME...MOT...LOC 0112Z 260DEG 40KT 3506 9515
Special weather statement, May 5, 8:57 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
857 PM CDT TUE MAY 5 2009

ARZ019-OKZ069-072-060230-
ADAIR OK-CRAWFORD AR-SEQUOYAH OK-
857 PM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 930 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN CRAWFORD

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

IN EAST CENTRAL OKLAHOMA
     EASTERN SEQUOYAH

AT 857 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF BRUSHY...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...SALLISAW...BRUSHY...SHORT...
UNIONTOWN...CONCORD...CEDARVILLE...NATURAL DAM...FURRY...FIGURE
FIVE...RUDY AND LEE CREEK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3547 9422 3542 9482 3564 9482 3565 9480
      3571 9431
TIME...MOT...LOC 0157Z 260DEG 37KT 3551 9476
Special weather statement, May 6, 12:51 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1251 AM CDT WED MAY 6 2009

OKZ049-076-060645-
LE FLORE OK-PUSHMATAHA OK-
1251 AM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN LE FLORE AND NORTHEASTERN PUSHMATAHA

AT 1251 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHWEST OF WHITESBORO...MOVING EAST AT 35 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BIG CEDAR...MUSE AND
WHITESBORO.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3467 9508 3469 9507 3469 9505 3473 9505
      3484 9501 3472 9445 3451 9445 3450 9446
      3450 9455
TIME...MOT...LOC 0551Z 288DEG 32KT 3473 9494

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:12 PM CDTSpecial Weather StatementTSAHaskell33 min
May 5, 8:53 PM CDTSevere Thunderstorm WarningTSALeFlore52 min
May 5, 8:57 PM CDTSpecial Weather StatementTSASequoyah33 min
May 6, 12:51 AM CDTSpecial Weather StatementTSALeFlore54 min
May 6, 1:38 AM CDTSpecial Weather StatementTSAPushmataha37 min
May 6, 2:19 AM CDTSpecial Weather StatementTSAPushmataha41 min
May 6, 2:20 AM CDTSpecial Weather StatementTSALeFlore40 min
May 6, 3:43 AM CDTAreal Flood AdvisoryTSALeFlore, Sequoyah62 min
May 6, 5:20 AM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha55 min
May 6, 7:23 AM CDTRiver Flood WarningTSAMuskogee7 hr
May 6, 8:26 AM CDTRiver Flood WarningTSAAdair23 hr
May 6, 8:26 AM CDTRiver Flood WarningTSACherokee24 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.